Alert archive / Indiana / Special Weather Statements in 2020
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Mar 29, 2020, 1:21 AM EDT for 6 counties in Indiana; Berrien County, Cass County, Michigan. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2020, 1:21 AM EDT (05:21 UTC)
- Expired
- Mar 29, 2020, 3:15 AM EDT
- In force
- 114 min
- Issued by
- NWS Northern Indiana
Counties Fulton County, IN, LaPorte County, IN, Marshall County, IN, Pulaski County, IN, Saint Joseph County, IN, Starke County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 15.8
The text
As transmitted.
468
WWUS83 KIWX 290521
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
121 AM EDT Sun Mar 29 2020
INZ003>005-012>015-MIZ077-078-290715-
La Porte-St.
Joseph-Marshall-Fulton-Elkhart-Starke-Pulaski-Berrien-Cass-
121 AM EDT Sun Mar 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ELKHART...ST.
JOSEPH...PULASKI...FULTON...STARKE...MARSHALL...LA PORTE...CASS AND
BERRIEN COUNTIES...
At 117 AM EDT/1217 AM CDT/, radar indicated showers and a few
thunderstorms were located along a line extending from 17 miles east
of Navy Pier to near Lowell to near Watseka. Movement was east at 35
mph.
Wind gusts up to 50 mph are possible with this line of showers
and storms.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Michigan City, La Porte, Niles,
Benton Harbor, Plymouth, St. Joseph, Nappanee, Rochester, Dowagiac,
Westville, Bremen, Buchanan, Knox, Georgetown, Winamac, and Granger.
This includes the following highways... Interstate 80 in Indiana
between mile markers 38 and 94.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 31.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 8622 4207 8622 4207 8581 4144 8602
4143 8606 4132 8606 4091 8619 4091 8693
4171 8693 4173 8691 4175 8693 4183 8678
4192 8666 4211 8654
TIME...MOT...LOC 0517Z 273DEG 32KT 4189 8729 4130 8750 4080 8766
$$
HAIL...0.25
WIND...50MPH
SKIPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 28, 7:46 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 28, 7:46 PM EDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
746 PM EDT Sat Mar 28 2020
.SYNOPSIS...
Issued at 535 PM EDT Sat Mar 28 2020
Coverage of showers and thunderstorms will increase later this
evening as a warm front lifts into the area. A few thunderstorms may
become strong to severe. Strong southwest winds and mainly dry
conditions will follow Sunday, with dry conditions and seasonable
temperatures returning early next week.
&&
.UPDATE...
Issued at 535 PM EDT Sat Mar 28 2020
Updated forecast to reduce prior sever mention and reflect recent
observational/forecast model trends. Sfc analysis shows composite
outflow/warm frontal zone stationary through cntrl IN/OH invof I-70.
Continued convective clustering noted through wrn/cntrl IN within
low level warm advection regime. This may yet clip far sern zones
yet prior to svr watch expiration at 00Z.
Otherwise 3hr pressure falls downstream of deepening sfc cyclone
over IA are well west and suggest little movement of warm frontal
zone sunset although better mixing noted currently into cntrl IL and
indicative of some northward push there. Nonetheless limited warm
sector destabilization expected here through this evening timed with
warm frontal push occuring beneath poor eml which lags well west
ahead of the cold front. However upstream convection lifting out of
northeast AR may yet pose some marginal wind risk toward midnight
southeast of US24, commensurate with vigorous flow spreading in
overhead.
&&
.SHORT TERM...(Sunday and Sunday Night)
Issued at 252 PM EDT Sat Mar 28 2020
Since the midday update covered convective concerns through the
overnight hours will focus short term on the Sunday/Sunday night
timeframe. With that being said, front is holding south so the
later timing looks to have won out. There is some potential for
heavy rain tonight, but think this will be more isolated so a
flood watch is not planned at this time.
Strong winds continue to be expected on Sunday behind the cold
front. There are a few models which linger the front across the
far east forecast area until 12-14z, but this the front will be
east of the area by then. Strong LLJ 50kts overspread the area
over the course of first half of the day with 700mb winds 50-55kt.
Some mixing of these winds to to the surface are possible so wind
gusts up to 50 mph are not off the table. A tight surface pressure
and 4 to 6 mb pressure change per 6 hour should result in sustain
winds of 20 to 30 mph to go along with the strong wind gust
potential. A Wind Advisory has been issued from 8am EDT until 8pm
EDT Sunday to cover the strong wind potential. Wind gusts drop
off Sunday night with sustained winds gradually diminishing as the
pressure gradient relaxes.
&&
.LONG TERM...(Monday through Saturday)
Issued at 252 PM EDT Sat Mar 28 2020
Focus of the forecast was on the near/short term portion of the
forecast.
Monday continues to be fairly dry as the upper low, which brought
storms to the area today, continues to slide east towards the
northeast US. Models continue to show another upper low
approaching the area, but model do seem to be reaching a consensus
that this system will stay south of the area. The next chance for
rain may hold off until the second half of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 746 PM EDT Sat Mar 28 2020
Outside brief flight restrictions near term, primarily VFR expected
overnight outside of a period MVFR restriction in shra/tsra late
evening into early Sun morning. Ewd spread of more notable sfc pres
falls and ewd progression of convection into wrn OH will allow warm
front to finally mix north tonight in response to upstream approach
of deep cyclone lifting out of IA.
Primary focus is with vigorous convective cluster through se MO/srn
IL which will race northeast this evening and into the KFWA vcnty
toward 03Z. Any potential marginal severe risk with this cluster
should however remain south/east of the terminal. Secondary more
isolated convection expected along incoming cold front and into the
KSBN vcnty for a time toward 06Z.
Thereafter sharp mid level dry slot overspreads the area post
frontal with gusty swrly winds expected to ramp quickly Sun morning.
Sfc gusts to near 40 likely especially Sun aftn timed with steepest
sfc based lapse rates and greater mixed layer depth.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 8 AM EDT /7 AM CDT/ to 8 PM EDT /7 PM CDT/
Sunday for INZ003>009-012>018-020-022>027-032>034.
MI...Wind Advisory from 8 AM to 8 PM EDT Sunday for MIZ077>081.
OH...Wind Advisory from 8 AM to 8 PM EDT Sunday for OHZ001-002-004-
005-015-016-024-025.
LM...Gale Warning from 5 AM to 11 PM EDT Sunday for LMZ043-046.
&&
SYNOPSIS...Steinwedel/T
UPDATE...T
SHORT TERM...CM
LONG TERM...CM
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 28, 6:01 PM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 601 PM EDT Sat Mar 28 2020 INZ003>009-012>017-020-022>025-MIZ078>081-OHZ001-290900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami- Wabash-Huntington-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- 601 PM EDT Sat Mar 28 2020 /501 PM CDT Sat Mar 28 2020/ ...WIND ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/ SUNDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Isolated thunderstorms capable of producing locally heavy rainfall are possible late this evening into early Sunday morning. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ077-290900- Berrien- 601 PM EDT Sat Mar 28 2020 ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Isolated thunderstorms capable of producing locally heavy rainfall are possible late this evening into early Sunday morning. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. Strong winds late tonight behind a cold front will produce high waves on Lake Michigan which could result in lakeshore flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. Strong winds late tonight behind a cold front will produce high waves on Lake Michigan which could result in lakeshore flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 601 PM EDT Sat Mar 28 2020 ...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Isolate thunderstorms are possible overnight. Windy conditions, with gales possible, are expected to develop late tonight, which will be hazardous to small crafts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Windy conditions, with gales possible, will last through Sunday evening, which will be hazardous to small crafts. INZ026-027-032>034-OHZ016-024-025-290900- Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH- 601 PM EDT Sat Mar 28 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Thunderstorms capable of producing locally heavy rainfall are possible overnight. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. Some storms may become strong to severe with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. INZ018-OHZ002-004-005-015-290900- Allen IN-Fulton OH-Defiance-Henry-Paulding- 601 PM EDT Sat Mar 28 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Thunderstorms capable of producing locally heavy rainfall are possible overnight. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. Some storms may become strong to severe with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight.
In the hours before
Special weather statement, Mar 28, 10:24 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1024 PM EDT Sat Mar 28 2020
INZ006>008-MIZ080-290300-
Lagrange-Noble-Steuben-Branch-
1024 PM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...NORTHEASTERN NOBLE...
SOUTHEASTERN LAGRANGE AND SOUTHEASTERN BRANCH COUNTIES...
At 1024 PM EDT, a strong thunderstorm was located 7 miles northeast
of Rome City, or 8 miles southeast of Lagrange, moving northeast at
55 mph.
Pea size hail is possible with this storm.
This storm will be near...
Angola around 1040 PM EDT.
Fremont around 1045 PM EDT.
Other locations impacted by this storm include Flint, Lake Gauge,
Nevada Mills, Brushy Prairie, Pleasant Lake, Ray, Golden Lake, Big
Long Lake, Kinderhook and Salem Center.
This includes the following highways...
Interstate 69 in Indiana between mile markers 342 and 357.
Interstate 69 in Michigan between mile markers 1 and 3.
Interstate 80 in Indiana between mile markers 138 and 156.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4187 8488 4163 8481 4152 8512 4153 8519
4150 8519 4148 8525 4156 8549
TIME...MOT...LOC 0224Z 240DEG 49KT 4157 8528
HAIL...0.25IN
WIND...30MPH
JBALLSpecial weather statement, Mar 28, 11:09 PM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Northern Indiana 1109 PM EDT Sat Mar 28 2020 MIZ081-290330- Hillsdale- 1109 PM EDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILLSDALE COUNTY... At 1109 PM EDT, a strong thunderstorm was located over Litchfield, or 9 miles northwest of Hillsdale, moving northeast at 50 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Litchfield. If outdoors, consider seeking shelter inside a building. && LAT...LON 4197 8477 4205 8483 4207 8482 4207 8458 TIME...MOT...LOC 0309Z 225DEG 45KT 4204 8475 HAIL...0.50IN WIND...40MPH Brown
Special weather statement, Mar 29, 12:07 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1207 AM EDT Sun Mar 29 2020
OHZ002-005-016-025-290430-
Henry-Allen-Putnam-Fulton-
1207 AM EDT Sun Mar 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM...HENRY...ALLEN
AND SOUTHEASTERN FULTON COUNTIES...
At 1206 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Napoleon to Fort Shawnee. Movement
was northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lima, Napoleon, Delphos, Ottawa, Bluffton, Fort Shawnee, Swanton,
Spencerville, Columbus Grove, Leipsic, Elida, Deshler, Kalida,
Liberty Center, Continental, Pandora, Holgate, Glandorf, Mcclure and
Spencerville In Allen County.
This includes the following highways...
Interstate 75 between mile markers 119 and 141.
Interstate 80 in Ohio between mile markers 47 and 48.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4065 8388 4066 8422 4069 8422 4069 8439
4117 8426 4117 8423 4129 8423 4144 8419
4162 8388
TIME...MOT...LOC 0406Z 233DEG 45KT 4139 8406 4071 8415
HAIL...0.25IN
WIND...40MPH
NWSSpecial weather statement, Mar 29, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
121 AM EDT Sun Mar 29 2020
INZ003>005-012>015-MIZ077-078-290715-
La Porte-St.
Joseph-Marshall-Fulton-Elkhart-Starke-Pulaski-Berrien-Cass-
121 AM EDT Sun Mar 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ELKHART...ST.
JOSEPH...PULASKI...FULTON...STARKE...MARSHALL...LA PORTE...CASS AND
BERRIEN COUNTIES...
At 117 AM EDT/1217 AM CDT/, radar indicated showers and a few
thunderstorms were located along a line extending from 17 miles east
of Navy Pier to near Lowell to near Watseka. Movement was east at 35
mph.
Wind gusts up to 50 mph are possible with this line of showers
and storms.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Michigan City, La Porte, Niles,
Benton Harbor, Plymouth, St. Joseph, Nappanee, Rochester, Dowagiac,
Westville, Bremen, Buchanan, Knox, Georgetown, Winamac, and Granger.
This includes the following highways... Interstate 80 in Indiana
between mile markers 38 and 94.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 31.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 8622 4207 8622 4207 8581 4144 8602
4143 8606 4132 8606 4091 8619 4091 8693
4171 8693 4173 8691 4175 8693 4183 8678
4192 8666 4211 8654
TIME...MOT...LOC 0517Z 273DEG 32KT 4189 8729 4130 8750 4080 8766
HAIL...0.25
WIND...50MPH
SKIPThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:24 PM EDT | Special Weather Statement | IWX | Steuben | 36 min |
| Mar 28, 10:56 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 34 min |
| Mar 28, 11:06 PM EDT | Tornado Warning | IWX | Jay | 24 min |
| Mar 29, 12:49 AM EDT | Special Marine Warning | IWX | 86 min | |
| Mar 29, 3:04 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange, Noble, Saint Joseph | 116 min |
| Mar 29, 12:07 AM EDT | Special Weather Statement | IWX | Allen, Henry, Putnam | 23 min |
| Mar 29, 11:11 AM EDT | River Flood Warning | IWX | Putnam | 70 hr |
| Mar 28, 11:09 PM EDT | Special Weather Statement | IWX | Hillsdale | 21 min |
Nearby
Special Weather Statements in Indiana, 2020Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.